Alert archive / Hawaii / High Wind Warnings in 2024
High Wind Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jan 10, 2024, 3:47 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jan 11, 2024, 12:00 AM HST. It was in force for 53 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2024, 3:47 PM HST (01:47 UTC)
- In effect from
- Jan 11, 2024, 12:00 AM HST
- Expired
- Jan 13, 2024, 5:03 AM HST
- In force
- 53 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
326 WWHW70 PHFO 110147 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 347 PM HST Wed Jan 10 2024 ...HIGH WIND WARNING FOR THE SUMMIT OF HALEAKALA ON MAUI AND THE BIG ISLAND SUMMITS... HIZ022-028-111500- /O.NEW.PHFO.HW.W.0002.240111T1000Z-240113T0400Z/ Haleakala Summit-Big Island Summits- 347 PM HST Wed Jan 10 2024 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST FRIDAY... * WHAT...West winds will increase to 40 to 50 mph tonight and build to 50 to 70 mph on the summit of Haleakala and 60 to 80 mph on the high summits of Mauna Kea and Mauna Loa on the Big Island Thursday. * WHERE...The high summit of Haleakala on Maui and Mauna Kea and Mauna Loa on the Big Island. * WHEN...From midnight tonight to 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ Wroe
8 follow-up statements
056 WWHW70 PHFO 111347 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 347 AM HST Thu Jan 11 2024 ...HIGH WIND WARNING FOR THE SUMMIT OF HALEAKALA ON MAUI AND THE BIG ISLAND SUMMITS... HIZ022-028-120300- /O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/ Haleakala Summit-Big Island Summits- 347 AM HST Thu Jan 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...West wind gusts will increase to 50 to 70 mph on the summit of Haleakala and 60 to 80 mph on the high summits of Mauna Kea and Mauna Loa on the Big Island later today. * WHERE...The high summit of Haleakala on Maui and Mauna Kea and Mauna Loa on the Big Island. * WHEN...Through 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ Powell
904 WWHW70 PHFO 111746 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 746 AM HST Thu Jan 11 2024 ...HIGH WIND WARNING FOR MAUI AND BIG ISLAND SUMMITS... ...WIND ADVISORY FOR NIIHAU KAUAI AND OAHU... HIZ022-028-120700- /O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/ Haleakala Summit-Big Island Summits- 746 AM HST Thu Jan 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Increasing westerly winds gusting to 50 to 70 mph on the Haleakala Summit, and 60 to 80 mph on the Mauna Kea and Mauna Loa Summits. * WHERE...Haleakala Summit on Maui and Mauna Kea and Mauna Loa Summits on the Big Island. * WHEN...Through 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road closures. Postpone travel to the summits until conditions improve. && $$ HIZ001-003-004-029>031-120700- /O.NEW.PHFO.WI.Y.0002.240111T1746Z-240112T1600Z/ Niihau-Kauai Southwest-Kauai Mountains-Kauai North-Kauai East- Kauai South- 746 AM HST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph. * WHERE...Kauai and Niihau. * WHEN...Until 6 AM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Consider postponing hiking plans. Make sure tents and awnings are secure, or take them down. Be prepared for power outages. && $$ HIZ006-007-009>011-032>036-120700- /O.NEW.PHFO.WI.Y.0002.240111T2200Z-240112T1600Z/ Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-East Honolulu-Honolulu Metro-Ewa Plain- Koolau Windward-Koolau Leeward- 746 AM HST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph. * WHERE...Oahu. * WHEN...From noon today to 6 AM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Consider postponing hiking plans. Make sure tents and awnings are secure, or take them down. Be prepared for power outages. && $$ Birchard
292 WWHW70 PHFO 120131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Thu Jan 11 2024 ...HIGH WIND WARNING FOR MAUI AND BIG ISLAND SUMMITS... ...WIND ADVISORY FOR ALL OTHER AREAS EXCEPT WINDWARD BIG ISLAND... HIZ022-028-121445- /O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/ Haleakala Summit-Big Island Summits- 331 PM HST Thu Jan 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Sustained west to northwest winds 40 to 60 mph over Haleakala Summit, and 80 to 100 mph over Mauna Kea and Mauna Loa Summits. Gusts near 70 mph over Haleakala and near 125 mph over Big Island Summits. * WHERE...Portions of Maui and the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ015>018-037>050-121445- /O.EXB.PHFO.WI.Y.0002.240112T0400Z-240112T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Molokai Windward-Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- 331 PM HST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... .WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph. * WHERE...Maui County. * WHEN...Until 6 AM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ023-026-027-051-052-054-121445- /O.EXB.PHFO.WI.Y.0002.240112T0400Z-240113T0400Z/ Kona-Kohala-Big Island Interior-Big Island South- Big Island Southeast-Big Island North- 331 PM HST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts near 50 mph. * WHERE...Portions of the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ001-003-004-006-007-009>011-029>036-121445- /O.CON.PHFO.WI.Y.0002.000000T0000Z-240112T1600Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward- 331 PM HST Thu Jan 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph. * WHERE...Kauai, Niihau and Oahu. * WHEN...Until 6 AM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Birchard
300 WWHW70 PHFO 120220 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 420 PM HST Thu Jan 11 2024 ...HIGH WIND WARNING FOR MAUI AND BIG ISLAND SUMMITS UNTIL 6 PM HST FRIDAY... ...WIND ADVISORY FOR ALL OTHER AREAS EXCEPT WINDWARD BIG ISLAND... HIZ022-028-121530- /O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/ Haleakala Summit-Big Island Summits- 420 PM HST Thu Jan 11 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Sustained west to northwest winds 40 to 60 mph over Haleakala Summit, and 80 to 100 mph over Mauna Kea and Mauna Loa Summits. Gusts near 70 mph over Haleakala and near 125 mph over Big Island Summits. * WHERE...Haleakala Summit on Maui and Mauna Kea and Mauna Loa Summits on the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ001-003-004-006-007-009>011-029>036-121530- /O.CON.PHFO.WI.Y.0002.000000T0000Z-240112T1600Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward- 420 PM HST Thu Jan 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph. * WHERE...Kauai, Niihau and Oahu. * WHEN...Until 6 AM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ015>018-037>050-121530- /O.CON.PHFO.WI.Y.0002.240112T0400Z-240112T1600Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Molokai Windward-Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- 420 PM HST Thu Jan 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts near 50 mph. * WHERE...Maui County. * WHEN...Until 6 AM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ023-026-027-051-052-054-121530- /O.CON.PHFO.WI.Y.0002.240112T0400Z-240113T0400Z/ Kona-Kohala-Big Island Interior-Big Island South- Big Island Southeast-Big Island North- 420 PM HST Thu Jan 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...West winds 20 to 30 mph with gusts near 50 mph. * WHERE...Lower elevations of the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Birchard
712 WWHW70 PHFO 121318 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 318 AM HST Fri Jan 12 2024 ...HIGH WIND WARNING FOR MAUI AND BIG ISLAND SUMMITS REMAINS IN EFFECT THROUGH THIS AFTERNOON... ...WIND ADVISORY FOR LOWER ELEVATIONS OF THE BIG ISLAND REMAINS IN EFFECT THROUGH THIS AFTERNOON... HIZ001-003-004-006-007-009>011-015>018-029>050-121430- /O.CAN.PHFO.WI.Y.0002.000000T0000Z-240112T1600Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West- Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro- Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward- Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- 318 AM HST Fri Jan 12 2024 ...WIND ADVISORY IS CANCELLED... Winds over Kauai, Oahu, Molokai, and Maui have fallen below the advisory threshold. $$ HIZ022-028-130400- /O.CON.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/ Haleakala Summit-Big Island Summits- 318 AM HST Fri Jan 12 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Sustained west to northwest winds 40 to 60 mph over Haleakala Summit, and 80 to 100 mph over Mauna Kea and Mauna Loa Summits. Gusts near 70 mph over Haleakala and near 125 mph over Big Island Summits. * WHERE...Haleakala Summit on Maui and Mauna Kea and Mauna Loa Summits on the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ023-026-027-051-052-054-130400- /O.CON.PHFO.WI.Y.0002.000000T0000Z-240113T0400Z/ Kona-Kohala-Big Island Interior-Big Island South- Big Island Southeast-Big Island North- 318 AM HST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts near 50 mph. * WHERE...Lower elevations of the Big Island. * WHEN...Until 6 PM HST this afternoon. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$
792 WWHW70 PHFO 121941 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 941 AM HST Fri Jan 12 2024 ..HIGH WIND WARNING FOR BIG ISLAND SUMMITS EXTENDED UNTIL 6 AM HST SATURDAY... ...HIGH WIND WARNING CANCELLED FOR HALEAKALA SUMMIT... ...WIND ADVISORY CANCELLED FOR LOWER ELEVATIONS OF THE BIG ISLAND... HIZ022-122045- /O.CAN.PHFO.HW.W.0002.000000T0000Z-240113T0400Z/ Haleakala Summit- 941 AM HST Fri Jan 12 2024 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have diminished below Warning levels, and will diminish further through the day. $$ HIZ023-026-027-051-052-054-122045- /O.CAN.PHFO.WI.Y.0002.000000T0000Z-240113T0400Z/ Kona-Kohala-Big Island Interior-Big Island South- Big Island Southeast-Big Island North- 941 AM HST Fri Jan 12 2024 ...WIND ADVISORY IS CANCELLED... Wind speeds have diminished below Advisory levels. $$ HIZ028-130845- /O.EXT.PHFO.HW.W.0002.000000T0000Z-240113T1600Z/ Big Island Summits- 941 AM HST Fri Jan 12 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...West winds 60 to 80 mph with gusts near 90 mph. Winds will begin to gradually diminish overnight tonight. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone travel to the summits until conditions improve. && $$ Birchard
599 WWHW70 PHFO 130115 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 315 PM HST Fri Jan 12 2024 ..HIGH WIND WARNING FOR BIG ISLAND SUMMITS UNTIL 6 AM HST SATURDAY... HIZ028-131415- /O.CON.PHFO.HW.W.0002.000000T0000Z-240113T1600Z/ Big Island Summits- 315 PM HST Fri Jan 12 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Northwest winds 70 to 100 mph through the evening hours, then remaining strong but gradually diminishing overnight. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone travel to the summits until conditions improve. && $$ Birchard
185 WWHW70 PHFO 131503 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 503 AM HST Sat Jan 13 2024 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS CANCELLED... ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL NOON HST TODAY... HIZ028-132200- /O.CAN.PHFO.HW.W.0002.000000T0000Z-240113T1600Z/ /O.NEW.PHFO.WI.Y.0003.240113T1503Z-240113T2200Z/ Big Island Summits- 503 AM HST Sat Jan 13 2024 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 30 to 45 mph with wind gusts around 55 mph. * WHERE...Big Island Summits. * WHEN...Until noon HST today. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 10, 9:49 AM HST, 5 hours 58 minutes earlier.
Area forecast discussion, Jan 10, 9:49 AM HST, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 949 AM HST Wed Jan 10 2024 .SYNOPSIS... Lingering moisture from a dissipated front will produce scattered showers over portions of the Big Island and Maui through tonight, while a cool and light westerly flow brings a few showers to mainly north and west slopes elsewhere. A front will quickly move down the island chain Thursday and Thursday night, bringing strong and gusty northwest winds, a period of rainfall, and rather cool conditions. Mainly dry and pleasant conditions will prevail Friday night through Monday. && .DISCUSSION... The front that moved down the island chain during the last couple of days has weakened, leaving a shallow pool of moisture over the Big Island and Maui within a light westerly surface flow. Light showers are affecting mainly western slopes of the Big Island and, to a lesser extent, on Maui this morning and will likely persist into tonight. These islands could also experience a few showers popping up on windward slopes this afternoon as sea breezes drive shallow convection. The parent low associated with the front is also producing a weak trough near Kauai. The post frontal westerly flow is quite stable and somewhat dry, but the trough is managing to trigger some light showers that are affecting northern slopes of Kauai this morning. Expect clouds and a few light showers to persist over this portion of Kauai, while some light rainfall makes its way to Oahu later today and tonight. Another surface low will rapidly develop within 500 miles north of the state on Thursday, sending a fast moving front down the island chain that will bring strong and gusty winds on Thursday and Thursday night. Moisture along the front is not expected to be deep, lowering flood concerns, but a strong jet streak driving the front will likely support a brief period of moderate to heavy showers as the quickly moves through. The jet streak and proximity of the parent low will bring strong and gusty west to northwest winds just ahead of and behind the front. These winds will affect Kauai around late morning, Oahu in the afternoon, and the rest of the island chain Thursday night. We will be taking a closer look at the need for a Wind Advisory for the lower elevations, but confidence is high that very strong winds will impact the Haleakala summit and Big Island summits by Thursday afternoon. A rather cold air mass, by Hawaii standards, will fill in behind the front on Friday as some lingering shower activity affects mainly northern slopes. Daytime high temps will only reach the mid 70s, and dew points in the moderate to breezy northerly winds will fall to around 50 deg F, providing a chill to the air. Strong summit level winds will persist. Dry conditions will prevail during the weekend. Northerly winds will ease on Saturday and switch to light southerly on Sunday and Monday as another front approaches the region. && .AVIATION... A weak and slow moving cold front is over Big Island and a surface trough over Kauai late this morning. Clouds and showers will linger today and tonight around the Big Island around the front, with more widely scattered showers around the western half of the state as the trough advances eastward eventually catching up to the cold front. AIRMET Sierra is posted for tempo mountain obscuration across leeward Big Island, with the possibility of other portions of the Big Island being added back into the AIRMET later today. Brief MVFR ceilings possible across Kauai today, and Oahu this afternoon along the trough, while VFR conditions should prevail elsewhere. Strong northwest winds and showers along another front will build into Kauai by midday Thursday and quickly spread eastward down the island chain. && .MARINE... A weak cold front will continue to move southeast and dissipate east of the Big Island while gentle to moderate westerly winds persisting behind the front through early Thursday. Another cold front will move into the waters surrounding Kauai Thursday morning. This frontal band will swiftly move southeastward across the state reaching the Big Island by late Thursday night. Fresh to strong northerly winds will fill in behind the front as it passes through each island. Decreasing wind speed trends are forecast from Saturday to Sunday. A Small Craft Advisory (SCA) remains in effect for select waters around Kauai and Oahu due to lingering high seas through this afternoon. A SCA will likely need to be issued later today or tonight for the strong winds following the second front into Friday. A slowly declining moderate, medium period northwest (330 degree) swell is producing low advisory level surf for the north and west-facing shores of Niihau, Kauai, and Oahu. Thus, a High Surf Advisory remain in effect through tonight. However, will continue to monitor the buoys to determine if there is enough support to cancel the HSA this afternoon as this swell slowly declines. A gale force low is expected to deepen north of Hawaii Thursday, producing a north to south fetch aimed directly at the islands. The close proximity of this source will lead to a large, medium period northwest swell (310-320 degrees) swell moving into the islands Thursday afternoon. This swell along with an overlapping moderate, long period northwest (320 degree) swell may boost surf heights to high- end advisory or low- end warning levels Thursday night through Friday. The swell direction will shift more northerly (350-010 degree) direction late Friday as the fetch area drifts slowly eastward with the parent low center. Surf along west facing shores will drop below advisory thresholds Saturday but north facing shores will remain in the HSA through Saturday. Surf along east facing shores will remain small through the week with the exception of some areas exposed to north swell wrap. Surf will remain small for south facing shores. High tides will peak over the next few days producing minor coastal flooding, however the large north swell run up on top of the winter peak high tides from 3 to 4 AM HST will produce additional impacts along north facing shores through Saturday morning, and the north swell will produce harbor surges in Kahului and Hilo Harbors from Friday through Saturday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Thursday for Niihau-Kauai Leeward-Waianae Coast-Oahu North Shore-Kauai North-Kauai East. Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters. && DISCUSSION...Wroe AVIATION...Foster MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:00 PM HST | Small Craft Advisory | HFO | 3 days | |
| Jan 11, 3:30 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
| Jan 11, 7:46 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 26 hr |
| Jan 11, 11:58 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
Nearby
High Wind Warnings in Hawaii, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.